Alert archive / Massachusetts / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 63, NWS Boston/Norton, MA

September 6, 2025Franklin County, Worcester County, Massachusetts

NWS Boston/Norton, MA issued this severe thunderstorm warning at Sep 6, 2025, 2:55 PM EDT for Franklin County, Worcester County, Massachusetts. It was in force for 35 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 6, 2025, 2:55 PM EDT (18:55 UTC)
Expired
Sep 6, 2025, 3:30 PM EDT
In force
35 min
Issued by
NWS Boston/Norton, MA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Franklin County, MA, Worcester County, MA

The radar

The Boston radar (KBOX), 132 km from the middle of the area, began a volume at 18:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 6, 2:55 PM EDTTSTM WND DMG2 Ssw Northfield, MAIn Northfield, a tree and wires were down on Lucky Clapp Rd. Relayed by amateur radio.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 6, 1:13 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 6.9 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2025-09-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2025-09-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 133 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1648 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
133 m²/s²
0-3 km storm-relative helicity
199 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

215 
WUUS51 KBOX 061855
SVRBOX
MAC011-027-061930-
/O.NEW.KBOX.SV.W.0063.250906T1855Z-250906T1930Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Boston/Norton MA
255 PM EDT Sat Sep 6 2025

The National Weather Service in Boston/Norton has issued a

* Severe Thunderstorm Warning for...
  Northwestern Worcester County in central Massachusetts...
  Northeastern Franklin County in western Massachusetts...

* Until 330 PM EDT.

* At 255 PM EDT, a severe thunderstorm was located over Northfield,
  or 9 miles northwest of Orange, moving northeast at 35 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to trees and power lines.

* Locations impacted include...
  Northfield, Bernardston, Erving, Gill, Royalston, and Warwick.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4272 7220 4259 7245 4271 7259 4273 7256
TIME...MOT...LOC 1855Z 225DEG 30KT 4270 7244 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Hrencecin
2 follow-up statements
663 
WWUS51 KBOX 061902
SVSBOX

Severe Weather Statement
National Weather Service Boston/Norton MA
302 PM EDT Sat Sep 6 2025

MAC011-027-061930-
/O.CON.KBOX.SV.W.0063.000000T0000Z-250906T1930Z/
Worcester MA-Franklin MA-
302 PM EDT Sat Sep 6 2025

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM EDT
FOR NORTHWESTERN WORCESTER AND NORTHEASTERN FRANKLIN COUNTIES...

At 302 PM EDT, a severe thunderstorm was located near Winchester, or
10 miles northwest of Orange, moving northeast at 35 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         trees and power lines.

Locations impacted include...
Northfield, Erving, Royalston, and Warwick.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4261 7241 4273 7251 4272 7220
TIME...MOT...LOC 1902Z 225DEG 30KT 4275 7238 

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Hrencecin
488 
WWUS51 KBOX 061924
SVSBOX

Severe Weather Statement
National Weather Service Boston/Norton MA
324 PM EDT Sat Sep 6 2025

MAC011-027-061934-
/O.EXP.KBOX.SV.W.0063.000000T0000Z-250906T1930Z/
Worcester MA-Franklin MA-
324 PM EDT Sat Sep 6 2025

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN WORCESTER AND
NORTHEASTERN FRANKLIN COUNTIES WILL EXPIRE AT 330 PM EDT...

The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.

A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
western and central Massachusetts.

LAT...LON 4261 7241 4273 7251 4272 7220
TIME...MOT...LOC 1924Z 225DEG 30KT 4287 7222 

$$

Hrencecin

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 6, 2:34 PM EDT, 21 minutes earlier.

Area forecast discussion, Sep 6, 2:34 PM EDT, 21 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
234 PM EDT Sat Sep 6 2025

.SYNOPSIS...
Strong to severe thunderstorms move through interior Southern
New England through late this afternoon, with weakening
thunderstorms into eastern Massachusetts and Rhode Island early
this evening. Thunderstorms taper to a period of steady light
rain overnight. Cloudy and rainy conditions along with cooler
temperatures are expected for Sunday. Otherwise...much of the
work week looks dry and very pleasant outside the risk for a few
brief showers around mid- week.

&&

.NEAR TERM /THROUGH TONIGHT/...
235 PM Update:

Key Messages:

* Severe thunderstorms expected into western and central MA and
  northern CT through 6 PM. Damaging straight line winds,
  frequent lightning, heavy rain are the main threats, but a
  tornado or two may occur.

* Weakening storms into eastern MA and RI between approx 6-10
 PM; more limited/isolated severe weather potential exists for
  these storms.

* Overcast with periods of rain showers for the overnight.

Severe Thunderstorm Watch 607 is in effect until 8 PM this
evening for all of northern CT, western to central to
eastern/northern MA (including Boston), and Providence County in
Rhode Island.

Active afternoon is beginning to get underway, as regional
radar is showing a line of strong thunderstorms which primarily
trail from the Berkshires to central NJ, moving towards the
northeast around 40 mph. Some of these storms have already
become severe and a couple in the lower Hudson Valley are
showing signs of rotation.

A relatively uncommon combination of wind shear (both low-
level and through a deep depth) and a moderate degree of
instability (e.g. about 1500 J/kg of CAPE) is present across
much of interior Southern New England, including northern CT and
western/central MA. The ongoing storms will be moving into this
environment between now and 6 PM, and be capable of strong to
damaging straight line winds, frequent lightning, and heavy
downpours. However rather strong low-level rotation (0-1 km
shear of 20-25 kt) will favor a risk for a tornado or two, from
cells ahead of the main line of storms and within the line of
storms itself. Instances of severe weather appear greatest for
northern CT and western and central MA in this timeframe.

Further eastward, into much of eastern MA and northern RI, with
weakening instability, we expect a general downtrend in storm
intensity as the storms move into these areas after 6 PM.
However we can't rule out isolated instances of severe weather
into eastern MA and northern RI. Low level wind shear isn't
quite as pronounced as in interior Southern New England, so the
severe weather threats shift to more of a straight line wind
damage type. Even still, severe weather may prove short-lived
for these areas given the timing, as approaching sundown and
southerly flow off the water leads to a less-unstable setting.

The cold front itself becomes increasingly slow/stalled out
somewhere near or in vicinity of the I-95 corridor. Mainly a
period of steady rain is expected for the evening and overnight,
with a few in-cloud flashes/rumbles of thunder possible; but by
then, the severe weather potential will have ended. Overcast and
cooler temps for the overnight to early Sunday morning period,
with lows in the mid to upper 50s.

&&

.SHORT TERM /SUNDAY THROUGH SUNDAY NIGHT/...
Key Messages:

* Rain showers linger into Sunday morning, especially across eastern
  MA.

* Cooler temps arrive to start off the week.

Sunday and Sunday Night...

Rain showers continue into Sunday morning, with pockets of
moderately heavy rainfall at times, as an anafrontal wave lingers
over southern New England. At this time, expecting heaviest rain
across and southeast of I-95. Rain should move out to sea by late
afternoon or early evening, but the interior should start drying out
late morning or early afternoon. Given the lingering cloud cover and
rain, expecting afternoon high temps to remain in the mid to upper
60 and struggle to reach 70 (with the exception of the outer Cape
and Islands... in the low 70s).

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
Key Messages:

* Mainly dry and pleasant for much of next week with cool night and
  mild days

* Offshore low may graze coast midweek, bringing chance for a few
  showers Wednesday

Once the rain and storms from the weekend clears with the exit of a
cold front, high pressure builds in over the region once more. 925
mb temperatures generally sit around or just below 10C for the
mornings, then getting to around 15C for daytime temperatures. Highs
through much of the week will likely be mostly in the 70s with some
areas in the upper 60s. A brief warmup over the region is possible
heading into Thursday as 925 mb temps get close to 20C and ensemble
probs for surface temperatures greater than 75 around 50% or higher;
the GEFS has probabilities over Boston, SE MA, and the river valleys
around 20% for temperatures at or above 80F. This warmth will be
short-lived though as another cold front pushes its way through the
region, ushering cooler temperatures in for Friday. Ensembles
indicate that some below normal temperatures may settle into the
region for the end of the week in its wake with highs in the 60s for
most (lower 70s for the CT River Valley).

Much of this period looks quiet aside from a low passing offshore
midweek. This may bring a chance for some showers into eastern MA,
RI, and the Cape and Islands Wednesday through Thursday night.

&&

.AVIATION /19Z SATURDAY THROUGH WEDNESDAY/...
Forecaster Confidence Levels...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

18z TAF Update:

Today...Moderate confidence.

Line of strong to severe TSRA moving through western and central
MA and CT between 19-23z. Frequent lightning, heavy rain
reducing visby, and damaging winds are the main threats from
severe thunderstorms. Weakening storms moving into the BED-BOS-
PVD corridor between 22-01z. For the Cape and Islands, mainly
VFR. SW winds 10-15 kt with gusts 25 kt outside of storms.

Tonight...Moderate confidence.

For TAFs east of I-95, TS thru about 02z, then mainly as SHRA
overnight. Areas northwest are low-end VFR through 06z/08z,
then lower to MVFR with pockets of IFR. SSW wind shifts to N
behind the cold front, but the Cape and Islands maintains a SSW
flow overnight.

Sunday...High confidence in trends, moderate confidence in timing.

MVFR to IFR in stratus and periods of SHRA through the morning
hours. Rain begins to taper off with cigs/visbys improving to
VFR into the afternoon. NW to NE winds 5-10 kt.

KBOS Terminal...High confidence in trends, moderate confidence in
timing.

VFR into this afternoon with SW winds gusting between 25 and 30
knots. Possible -SHRA and -TSRA activity after 22z as a line of
storms moves from west to east but they will be weakening on
approach. Front becomes hung up overnight into Sunday morning with
lingering showers and MVFR ceilings.

KBDL Terminal...High confidence in trends, moderate confidence in
timing.

VFR until 18z/19z, after a line of strong to severe thunderstorms
will likely approach from the west. Front becomes hung up overnight
into Sunday morning with lingering showers and MVFR ceilings.

Outlook /Monday through Wednesday/...

Sunday Night through Monday Night: VFR.

Tuesday: VFR. Breezy.

Tuesday Night through Wednesday: Breezy. Slight chance SHRA.

&&

.MARINE...
Forecaster Confidence Levels...

Low - less than 30 percent.
Medium - 30 to 60 percent.
High - greater than 60 percent.

* A Small Craft Advisory: In effect through 8 PM for all waters.

Through Sunday Night...High Confidence.

SW winds 25-30 kt through this afternoon/early tonight, with
seas around 3-5 ft. Weakening thunderstorms moving over the
southern and eastern nearshore waters, though a couple may
produce strong winds and frequent lightning. SMWs may be needed.

Otherwise, winds become NW/N tonight at sub-SCA levels, which
continues into Sunday. Seas 2-4 feet, while seas remain
elevated for the southern waters 3-5 feet.

Outlook /Monday through Wednesday/...

Sunday Night: Winds less than 25 kt. Areas of seas approaching
5 ft. Chance of rain showers.

Monday through Monday Night: Winds less than 25 kt.

Tuesday: Winds less than 25 kt. Areas of seas approaching 5 ft.

Tuesday Night: Winds less than 25 kt. Areas of seas approaching
5 ft. Chance of rain showers.

Wednesday: Low risk for Small Craft Advisory winds with gusts
up to 25 kt. Seas up to 5 ft. Chance of rain showers.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...Small Craft Advisory until 8 PM EDT this evening for
     ANZ230>237-250-251-254>256.

&&

SYNOPSIS...Loconto/McMinn
NEAR TERM...Loconto
SHORT TERM...McMinn
LONG TERM...Hrencecin
AVIATION...Loconto/Hrencecin
MARINE...Loconto/Hrencecin

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 6, 3:59 AM EDTSmall Craft AdvisoryBOX16 hr
Sep 6, 2:14 PM EDTTornado WarningBOXFranklin, Hampshire31 min
Sep 6, 2:18 PM EDTTornado WarningBOXHampden, Hampshire42 min
Sep 6, 2:29 PM EDTSevere Thunderstorm WarningBOXHampden61 min
Sep 6, 2:50 PM EDTSevere Thunderstorm WarningBOXFranklin, Hampden, Hampshire, Worcester55 min
Sep 6, 3:01 PM EDTSevere Thunderstorm WarningBOXMiddlesex, Worcester44 min
Sep 6, 3:31 PM EDTSevere Thunderstorm WarningBOXFranklin, Hampden, Hampshire, Worcester59 min
Sep 6, 3:51 PM EDTSevere Thunderstorm WarningBOXHampden54 min
Sep 6, 4:05 PM EDTTornado WarningBOXMiddlesex, Worcester40 min
Sep 6, 4:20 PM EDTSevere Thunderstorm WarningBOXEssex, Middlesex, Suffolk55 min
Sep 6, 4:25 PM EDTSevere Thunderstorm WarningBOXHampden, Middlesex, Norfolk, Worcester65 min
Sep 6, 4:50 PM EDTSevere Thunderstorm WarningBOXWorcester55 min
Sep 6, 4:55 PM EDTSpecial Marine WarningBOX80 min
Sep 6, 5:08 PM EDTSevere Thunderstorm WarningBOXEssex, Middlesex, Norfolk, Suffolk, Worcester52 min
Sep 6, 5:21 PM EDTSevere Thunderstorm WarningBOXBristol, Middlesex, Norfolk, Plymouth, Worcester54 min
Sep 6, 5:44 PM EDTSpecial Marine WarningBOX91 min

Nearby

Severe Thunderstorm Warnings in Massachusetts, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.